Nebraska, 2015Winter Storm and Winter Weather in Nebraska, December 26, 2015
December 26, 2015 · NWS FSD · 2 events in 2 counties and zones
Heavy snow affected a small part of extreme northeast Nebraska from around midnight on the night of December 25th into the daylight hours of December 26th. Accumulations were mostly 2 to 4 inches over Dakota and Dixon Counties, but 6 inches fell in extreme northern Dixon County.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow affected a small part of extreme northeast Nebraska from around midnight on the night of December 25th into the daylight hours of December 26th. Accumulations were mostly 2 to 4 inches over Dakota and Dixon Counties, but 6 inches fell in extreme northern Dixon County. North to northwest winds gusting to 30 mph developed on December 26th and caused areas of blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 25, 11:53 PM CST, 7 minutes earlier.
Area forecast discussion, Dec 25, 11:53 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1153 PM CST FRI DEC 25 2015
.UPDATE...
ISSUED AT 1010 PM CST FRI DEC 25 2015
CHANGES SO FAR THIS EVENING HAVE BEEN FAIRLY SUBTLE. DID ADD IN A
COUPLE OF COUNTIES TO THE ADVISORY ON THE SOUTHEAST SIDE...AND
THIS LARGELY BASED ON CONSISTENCY OF HIGHER RESOLUTION MODEL
SOLUTIONS ON SECONDARY AREA OF HEAVIER QPF NEAR AND JUST
SOUTH/EAST OF THE KFSD AREA...FROM NORTHEASTERN NEBRASKA TO
EXTREME NW IA INTO SW MN. HAS BEEN QUITE A BIT OF LIGHTNING ACROSS
PARTS OF SOUTH CENTRAL TO EASTERN NEBRASKA...AS CLOSE AS KOFK THIS
PAST HOUR. SOME MEAGER ELEVATED CONVECTIVE INSTABILITY REMAINS
ACROSS THE EASTERN CWA... AND LIKELY A REASON FOR THE PLACEMENT OF
THE SECONDARY BAND. A BIT OF A TEMPORARY DRY SLOT INTO THE FAR
SOUTHWESTERN CWA...BUT THIS AREA REMAIN IN A VERY FAVORABLE
LOCATION FOR ADDITIONAL DEVELOPMENT WITH TRACK OF DIV Q ASSOCIATED
WITH THE MAIN UPPER WAVE PUSHING INTO SOUTHWESTERN NEBRASKA.
HOWEVER...CROSS SECTIONAL ANALYSIS OF THE FRONTAL BAND EXHIBITS
DECENT NEGATIVE EPV SITTING RIGHT ON TOP OF THE STRONG
FRONTOGENETIC LAYER...AND NO REASON NOT TO EXPECT THE HIGHER RATES
TO CONTINUE WITH THE PERIOD OF STRONGEST FRONTAL FORCING EXPECTED
06Z-12Z...AND A LITTLE LONGER IN THE NORTH/EAST. RATES OF AN INCH
AN HOUR LIKELY IN MANY LOCATIONS. THE FAR SOUTH/EAST HAS BEEN
FIGHTING A MORE PERSISTENT DRY LAYER...BUT STARTING TO LOSE THE
BATTLE NOW WITH ADDITIONAL SHOWERY
NOT LOOKING FOR A LARGE THREAT FOR ALTERNATE TYPE PRECIP...BUT
LOOK TO GET AN ELEVATED NEAR ZERO LAYER INTO THE FAR SOUTHEAST
LATER IN THE NIGHT...AND COULD ENHANCE A SMALL SLEET RISK FOR
AREAS SOUTHEAST OF KSUX TO KSPW LINE.
INVERTED TROUGH PROGRESSING A BIT SLOWER THAN EXPECTED...AND STILL
WATCHING THE WINDS GRADUALLY INCREASE OVERNIGHT. WILL LIKELY BE
INTO SATURDAY BEFORE STRONGEST POST TROUGH WINDS START TO IMPACT
THE AREA...WITH GUSTS 25 TO 35 MPH LIKELY TO PRODUCE BLOWING SNOW
WILL AFTER SNOWFALL TAPERS OFF ON SATURDAY.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 332 PM CST FRI DEC 25 2015
SIGNIFICANT WINTER STORM EXPECTED TO IMPACT THE AREA TONIGHT INTO
SATURDAY. LEADING EDGE OF THE PRECIPITATION BAND IS QUICKLY LIFTING
NORTH AND IS EXPECTED TO BE LOCATED NEAR THE I-29 TOWARDS 00Z. AS
SNOW MOVES IN...VISIBILITY IS RAPIDLY DECREASING DECREASING AS
ATMOSPHERE IS QUICKLY SATURATING. FORECAST SOUNDINGS SUGGEST THAT
PRECIPITATION MAY BRIEFLY BEGIN AS A MIX...BUT SOUNDING PROFILES
QUICKLY WET BULB DOWN TO SNOW. ICING POTENTIAL THIS EVENING IN
NORTHWEST IOWA LOOKS TO BE SIGNIFICANTLY REDUCED...AND HAVE
THEREFORE FOCUSED HEADLINES ON SNOWFALL.
FOR THIS EVENING...EXPECTING SNOW TO RAPIDLY DEVELOP ACROSS THE AREA
THIS EVENING. UPPER LEVEL DYNAMICS ARE FANTASTIC...WITH KISSING JET
STREAKS RESULTING IN ENHANCED LIFT. IN ADDITION...FORECAST
SOUNDINGS SHOW ELEVATED CAPE ALONG AND EAST OF THE JAMES RIVER
VALLEY IMMEDIATELY ABOVE THE DENDRITIC LAYER. WITH STRONG 700MB
FRONTOGENETIC FORCING...POTENTIAL FOR THUNDER SNOW IN AN ARCING BAND
FROM NEAR MITCHELL-SIOUX FALLS UP TOWARDS WINDOM. THIS IS A LITTLE
BIT FURTHER SOUTH THAN PREVIOUS RUNS. WITH THE INSTABILITY
ALOFT...HAVE INCREASED QPF SLIGHTLY IN THIS AREA...BUT AM CONCERNED
ABOUT 1 INCH PER HOUR OR GREATER SNOWFALL RATES FROM 02-09Z TONIGHT
IN THIS REGION. THEREAFTER...DRY SLOT IS EXPECTED TO NOSE INTO
NORTHWEST IOWA DRYING OUT THE UPPER LEVELS OF THE ATMOSPHERE
INCLUDING THE DENDRITIC LAYER. AT THIS TIME... THIS WOULD BE THE
BEST OPPORTUNITY TO SEE DRIZZLE/FREEZING DRIZZLE ACROSS NORTHWEST
IOWA.
TROWAL SETS UP FURTHER TO THE WEST AS INVERTED TROUGH/COLD FRONT
MOVES THROUGH THE AREA. AS FRONT WORKS EAST...EXPECT TEMPERATURES
TO FALL AND WINDS TO RAPIDLY INCREASE. WITH SNOW RATIOS STARTING
AROUND 10-12:1 BUT INCREASING THROUGH THE EVENT TO CLOSER TO 14-
15:1...EXPECT SOME BLOWING SNOW THROUGH THE AFTERNOON HOURS ON
SATURDAY. HAVE KEPT TIMING ON THE HEADLINES AS IS...BUT HAVE
EXPANDED WINTER WEATHER ADVISORY AND WINTER STORM WARNING FURTHER TO
THE SOUTH. WITHIN THE HEART OF THE HEAVY BAND OF SNOW...EXPECT 8-
10" OF SNOW WITH LOCALLY HIGHER AMOUNTS BASED ON THE POTENTIAL OF
THUNDERSNOW AND MESOSCALE BANDING.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 332 PM CST FRI DEC 25 2015
STORM SYSTEM EXITS THE AREA TO THE EAST...WITH ONLY A FEW LIGHT SNOW
SHOWERS OR FLURRIES LINGERING INTO THE EARLY EVENING SATURDAY ACROSS
OUR EASTERN HALF. SKIES WILL GRADUALLY CLEAR FROM THE NORTHWEST LATE
EVENING THROUGH DAYBREAK SUNDAY WHILE BLUSTERY NORTHERLY WINDS USHER
IN MUCH COLDER TEMPERATURES. WITH FRESH SNOWPACK...DID DROP LOWS A
DEGREE OR TWO COOLER...SIMILAR TO THE CONSMOS. LOWS WILL NEAR 0
NORTHWEST HALF AND IN THE LOWER TEENS IN OUR FAR SOUTHEAST. WIND
CHILLS ARE EXPECTED TO DROP BELOW ZERO AREAWIDE...AND AS COLD AS THE
LOWER TEENS BELOW ZERO IN THE NORTH.
LOOKING AT ONLY A BRIEF REPRIEVE FROM THE SNOWY CONDITIONS ON SUNDAY
AND SUNDAY NIGHT. COLD HIGH PRESSURE BUILDS IN FROM THE NORTH...AND
WHILE SKIES WILL BE MOSTLY SUNNY ON SUNDAY...HIGHS WILL ONLY BE IN
THE MID TEENS TO NEAR 20.
A LARGE UPPER LOW CENTERED OVER CENTRAL TEXAS ON SUNDAY AFTERNOON
LIFTS NORTH NORTHEAST SUNDAY NIGHT. MODELS HAVE BEEN WAFFLING ON THE
EXACT TRACK OF THIS SYSTEM FROM RUN TO RUN...HOWEVER THE 12Z MODELS
ARE DEPICTING A MORE NORTHERLY TRACK WHICH BRINGS THE LOW CENTER TO
NEAR THE IL/IA/MO BORDER MONDAY AFTERNOON. THE ECMWF IS THE FURTHEST
WEST WITH THIS SYSTEM...HOWEVER ALL MODELS BRING PRECIPITATION INTO
AT LEAST NORTHWEST IOWA...SO DID UP POPS TO LOW END LIKELIES IN OUR
EXTREME SOUTHEAST CORNER....WITH CHANCES EXPANDED FURTHER INTO FAR
SOUTHEAST SD AND SW MN. TEMPERATURE PROFILES SUGGEST THAT THIS
SYSTEM WILL BE ENTIRELY SNOWFALL FOR US...AND WITH QPF AMOUNTS OF A
HALF INCH OR SO POSSIBLE IN PORTIONS OF NORTHWEST IOWA.
MODELS REALLY DIVERGE SIGNIFICANTLY BEHIND THIS SYSTEM. SOUTHWEST FLOW
QUICKLY TRANSITIONS TO A GENERAL TROUGH PATTERN SETTING UP OVER THE
NORTHERN PLAINS MID TO LATE WEEK. SEVERAL WAVES POTENTIAL ROTATE
THROUGH THE AREA...BUT MODELS ARE ALL OVER THE PLACE WITH POTENTIAL
IMPACTS. WITH THIS IN MID...AND THE MAIN FOCUS WITH THE FORECAST
PACKAGE BEING THE TWO UPCOMING STORMS...DID NOT ADJUST FROM THE
ALLBLEND FORECAST.
TEMPERATURES REMAIN BELOW NORMAL INTO MUCH OF NEXT WEEK WITH HIGHS
IN THE MID TEENS AND 20S.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1152 PM CST FRI DEC 25 2015
WIDESPREAD BANDED SNOWFALL WILL KEEP IFR/LIFR CONDITIONS FAIRLY
WIDESPREAD THROUGH AT LEAST 12Z-18Z. ISOLATED THUNDER WILL BE
POSSIBLE IN AND AROUND KSUX...BUT WILL NOT PUT IN TAF DUE TO LOW
POINT PROBABILITY. SURFACE WINDS EXPECTED TO INCREASE BEHIND
INVERTED TROUGH LATE TONIGHT AND SATURDAY...WITH GUSTY WINDS
LEADING TO AREAS OF REDUCED VISIBILITY IN BLOWING SNOW...MAINLY
MVFR FOR THE THREE TAF SITES FROM LATE MORNING THROUGH THE
AFTERNOON.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR SDZ070-071.
WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR SDZ038>040-050-
052>069.
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR MNZ090.
WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR MNZ071-072-080-
081-089-097-098.
IA...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR IAZ002-003-
012>014-020.
WINTER STORM WARNING UNTIL 6 PM CST SATURDAY FOR IAZ001.
NE...WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR NEZ013-014.
&&
UPDATE...CHAPMAN
SHORT TERM...
LONG TERM...
AVIATION...CHAPMANHazardous weather outlook, Dec 25, 3:08 AM CST, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
308 AM CST FRI DEC 25 2015
IAZ003-013-014-020>022-031-032-NEZ014-260915-
DICKINSON-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-
IDA-DAKOTA-
308 AM CST FRI DEC 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW OR A WINTRY MIX OF PRECIPITATION MAY FORM LATE THIS
AFTERNOON AND EVENING. HEAVIER PRECIPITATION MAY MOVE THROUGH
DURING THE OVERNIGHT HOURS AND INTO SATURDAY MORNING. LIGHT ICING
AND LIGHT SNOW ACCUMULATIONS OF 1 TO 3 INCHES WILL BE POSSIBLE
THROUGH SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A WINTRY MIX OF PRECIPITATION WILL COME TO AN END SATURDAY
AFTERNOON. NORTHERLY WINDS BETWEEN 20 AND 30 MPH MAY PRODUCE MINOR
BLOWING AND DRIFTING OF SNOW THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER PRECIPITATION
REPORTS ARE APPRECIATED.
IAZ001-002-012-MNZ080-081-089-090-098-NEZ013-SDZ067-069>071-
260915-
LYON IA-OSCEOLA-SIOUX-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-DIXON-
LINCOLN SD-YANKTON-CLAY SD-UNION-
308 AM CST FRI DEC 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST
SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
LIGHT SNOW WILL FORM LATE THIS AFTERNOON AND EVENING. HEAVIER
PRECIPITATION MAY MOVE THROUGH DURING THE OVERNIGHT HOURS AND INTO
SATURDAY MORNING. SNOW ACCUMULATIONS OF 2 TO 5 INCHES WILL BE
POSSIBLE THROUGH SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LIGHT SNOW WILL COME TO AN END SATURDAY AFTERNOON. NORTHERLY
WINDS BETWEEN 20 AND 30 MPH MAY PRODUCE BLOWING AND DRIFTING OF
SNOW THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER PRECIPITATION
REPORTS ARE APPRECIATED.
MNZ071-072-097-SDZ038>040-050-052>066-068-260915-
LINCOLN MN-LYON MN-PIPESTONE-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
308 AM CST FRI DEC 25 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH
DAKOTA AND SOUTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SNOW IS EXPECTED TO BEGIN LATE FRIDAY AFTERNOON AND
EVENING...WITH PERIODS OF MODERATE TO HEAVY SNOW INTO SATURDAY
MORNING. SNOW WILL COME TO AN END BY MID DAY SATURDAY.
AT THIS TIME...HEAVY SNOW ACCUMULATIONS BETWEEN 5 AND 8 INCHES
ARE EXPECTED. ISOLATED LOCATIONS COULD SEE TOTALS APPROACH 10
INCHES. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA FROM
FRIDAY EVENING THROUGH SATURDAY AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SNOW WILL COME TO AN END SATURDAY AFTERNOON. NORTHERLY WINDS
BETWEEN 20 AND 30 MPH MAY PRODUCE BLOWING AND DRIFTING OF SNOW
THROUGH SATURDAY. EXPECT REDUCED VISIBILITIES AND DIFFICULT
TRAVEL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED HOWEVER PRECIPITATION
REPORTS ARE APPRECIATED.
In the hours before
Local storm report, Dec 25, 11:32 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1132 PM CST FRI DEC 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM SNOW YANKTON 42.88N 97.39W
12/25/2015 E5.0 INCH YANKTON SD PUBLIC
REPORTED THROUGH SOCIAL MEDIA
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Dec 25, 11:36 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1136 PM CST FRI DEC 25 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 PM SNOW LARCHWOOD 43.45N 96.43W
12/25/2015 E3.0 INCH LYON IA PUBLIC
POOR VISIBILITY AND SLICK ROADS ALSO
REPORTED
&&
NWS SIOUX FALLS SD
IRIS SYSTEMWinter Storm, Dixon
- When
- December 26, 12:00 AM CST to 2:00 PM CST
- Where
- Dixon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
Snow accumulated 6.0 inches at Newcastle in extreme northern Dixon County, with accumulations 2 to 4 inches over the rest of the county away from the Missouri River.|North to northwest winds gusted to around 30 mph on December 26th, causing areas of blowing snow with visibilities locally below a half mile. The storm affected mainly Christmas weekend travel.
Winter Weather, Dakota
- When
- December 26, 12:00 AM CST to 2:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
Snow accumulated 2 to 4 inches, including 3 inches at South Sioux City. North to northwest winds gusting to around 30 mph on December 26th caused a few areas of blowing snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Texas, December 26 to 28, 201513 deaths · 635 injured · $41 million · EF4 · 63 events
- Flash Flooding and Flooding in Missouri, December 26 to 28, 201515 deaths · $45 million · 1 in hail · 128 events
- Flash Flooding and Flooding in Illinois, December 26 to 31, 20156 deaths · 12 events
- Flash Flooding and Flooding in Illinois, December 26 to 31, 20154 deaths · $7.2 million · 12 events
- Blizzard and Ice Storm in Texas, December 26 to 28, 20152 deaths · $33 million · 24 events
- Flash Flooding and Flooding in Oklahoma, December 26 to 31, 20152 deaths · $110,000 · 1 in hail · 76 events
- Blizzard and Heavy Snow in New Mexico, December 26 to 27, 20151 death · 1 injured · $401 million · 29 events
- Flash Flooding and Flooding in Missouri, December 26 to 31, 20151 death · $244 million · 33 events
- Flooding and Heavy Rain in Kansas, December 26 to 29, 2015$1.3 million · 3 events
- Flash Flooding and Flooding in Arkansas, December 26 to 31, 20151 in hail · 42 events
- High Wind and Strong Wind in California, December 26 to 27, 20152 injured · $19,000 · 70 kt wind · 11 events
- Flooding in Kentucky, December 26 to 31, 2015$24,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 610964, 610966.